Format

Send to

Choose Destination
See comment in PubMed Commons below
Drug Saf. 1997 Dec;17(6):390-406.

Drug interactions of clinical significance with selective serotonin reuptake inhibitors.

Author information

1
School of Psychiatry, University of New South Wales, Sydney, Australia. phil.mitchell@unsw.edu.au

Abstract

The selective serotonin (5-hydroxytryptamine; 5-HT) reuptake inhibitors (SSRIs) have internationally become the accepted 'benchmark' class of antidepressants. It has become clear, however, that there are a number of clinically significant interactions between SSRIs and other medications. The most frequently described interactions are pharmacokinetic, which are far more prevalent than pharmacodynamic interactions. This article details those medications that may interact significantly with the SSRIs, and provides clinical guidelines for minimising the likelihood of such complications. The most common pharmacokinetic interactions are caused by an inhibitory effect of the SSRIs on the hepatic cytochrome P450 (CYP) metabolic system. The SSRIs differ in their potency in inhibiting a number of important CYP isoenzymes (CYP1A2, CYP2C9/10, CYP2C19, CYP2D6 and CYP3A3/4). The major outcome of concern in relation to pharmacodynamic interactions is the development of the 'serotonin syndrome'. While combination of the SSRIs with the irreversible monoamine oxidase inhibitors is the most recognised cause of this syndrome, concurrent administration with moclobemide, tryptophan or selegiline (deprenyl) may also lead to a similar outcome.

PMID:
9429838
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center